Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 16, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 25, 2002, 2:35 PM MDT for La Plata County, Colorado. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2002, 2:35 PM MDT (20:35 UTC)
- Expired
- Jul 25, 2002, 4:30 PM MDT
- In force
- 115 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 181 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2582 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 252035
FFWGJT
COC067-252230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT THU JUL 25 2002
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEAST LA PLATA COUNTY IN SOUTHWEST COLORADO
* UNTIL 430 PM MDT
* AT 235 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN OVER TRIMBLE...OR ABOUT 9 MILES NORTHEAST OF DURANGO...MOVING
NORTHEAST AT 15 MPH.
* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
THE MISSIONARY RIDGE BURN AREA THROUGH 315 PM MDT
3 EAST OF HERMOSA THROUGH 315 PM MDT
EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
FLOODING OVER THE MISSIONARY RIDGE BURN AREA MAY CAUSE EXTREME
DEBRIS AND MUD FLOWS THROUGH 430 PM MDT.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
LAT...LON 3745 10795 3734 10782 3740 10753 3758 10762
3762 10780
DJN1 follow-up statement
378 RWUS32 KGJT 252137 FFSGJT COC067-252230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 335 PM MDT THU JUL 25 2002 ...THE FLASH FLOOD WARNING FOR NORTHEAST LA PLATA COUNTY HAS BEEN CANCELED... THE HEAVY RAIN THAT AFFECTED AREAS ALONG AND EAST OF HIGHWAY 550...NEAR HERMOSA AND MISSIONARY RIDGE BURN AREA...HAS ENDED. SURFACE RUNOFF FROM THE RAIN HAS RECEDED...ENDING THE FLASH FLOOD THREAT. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY REDEVELOP THROUGH SUNSET THIS EVENING OVER NORTHEAST LA PLATA COUNTY. DJN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:27 PM MDT, 8 minutes earlier.
Area forecast discussion, Jul 25, 2:27 PM MDT, 8 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 227 PM MDT THU JUL 25 2002 MORNING AND EARLY AFTERNOON SHOWERS AND THUNDERSTORMS CONTINUE TO HEAD NORTHEAST OVER THE EASTERN HALF OF THE CWA. THIS ACTIVITY BEING AIDED BY A SHORTWAVE SLIDING EAST THROUGH WYOMING. WEAK SUBSIDENCE ON THE BACK EDGE OF THE WAVE IS PREVENTING FURTHER CONVECTION FROM FIRING RIGHT AWAY. THIS IS EXPECTED TO BE SHORT- LIVED AS THE CLOUDS BREAK AND SFC HEATING ALLOWS DEEPER INSTABILITY TO ONCE AGAIN FORM. GOES SOUNDER DATA INDICATING BEST INSTABILITY OVER CENTRAL AND NORTHEAST UTAH...WITH MORE STABLE CONDITIONS OVER SOUTHEAST UTAH AND ALL BUT EXTREME SOUTHERN COLORADO WEST OF THE DIVIDE. EXPECT THE BEST CONVECTION THIS EVENING TO BE CONFINED TO THE HIGHER TERRAIN AND OVER PORTIONS OF SW COLORADO...WITH ACTIVITY OVER UTAH NOT ALL THAT IMPRESSIVE THIS AFTERNOON. NOT A WHOLE LOT OF ACTIVITY FIRING OVER UTAH THIS AFTERNOON...PER SATELLITE AND RADAR MOSAIC...SO NOT EXPECTING CONVECTION TO LINGER MUCH BEYOND THE EVENING HOURS. MM5/NOGAPS/18Z MESO-ETA ARE INDICATING A SECOND SHORTWAVE MOVING THROUGH THE FORECAST AREA ON FRIDAY. MOISTURE NOT AS ABUNDANT WITH THIS WAVE...SO EXPECT LESS COVERAGE OF STORMS...AND AGAIN MAINLY CONFINED TO THE HIGHER TERRAIN. WESTERLY FLOW WILL REMAIN IN PLACE THROUGH THE WEEKEND...WITH A FEW ADDITIONAL SHORTWAVES MOVING THROUGH THE AREA...KEEPING LOW POPS IN THE FORECAST THROUGH THE WEEKEND. EXPECT TEMPS TO REMAIN NEAR NORMAL VALUES THROUGH THE PERIOD. JDC (MON-THU)...SHORTWAVE MOVES SOUTHEAST ACROSS THE FORECAST AREA ON MONDAY TO KEEP SOME MENTION OF THUNDERSTORMS FOR WRN CO. DRY IN ERN UT. SOME UNCERTAINTY WITH POSITION AND AMPLITUDE OF RIDGING THEN FORECAST TUE THROUGH THU. EC LOOKS FLATTER...WHILE AVN DEVELOPS SHARPER RIDGE WITH AXIS OVER UT AND NOT SO FAVORABLE FOR GOOD SOUTHERLY FLOW TO DEVELOP OVER US. WILL GO WITH A MORE CLIMATOLOGY FORECAST WITH SLIGHT CHANCE/CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY FOR THE COLORADO MTNS TUE-THU...AND WAIT AND SEE IF ANOTHER SURGE OF MONSOONAL MOISTURE IS IN THE OFFING. JAD .GJT...NONE. JDC
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:57 PM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.